To The Editor.—
The well-known Somogyi effect in insulin treatment of diabetes mellitus is frequently overlooked. This is the form of insulin resistance due to chronic overdosage, described by Somogyi in 1959.Due to repeated insulin overdosage, recurrent insulin reactions occur. These lead to the release of pituitary and adrenal hormones which cancel or balance out the action of insulin. Hence, the hypoglycemia is followed by hyperglycemia. This hyperglycemia and accompanying glycosuria are often mistaken for insufficient insulin dosage and the cycle is inadvertently continued.
Report of a Case.—
A white 49-year-old man with diabetes was treated for grand mal seizures in October 1949. He was diagnosed as an "epileptic"—having frequent seizures which were rated as service connected. There were also well-documented episodes of alcoholism. Eventually his anticonvulsive regimen consisted of diphenylhydantoin sodium, phenobarbital, and mephenytoin. The well-documented seizures resulted in various bruises and fractures.His non-service-connected diabetes mellitus came